Jump to content
CrazyBoards.org

Does med induced apathy go away?


Recommended Posts

Hi, been on lexapro 6 weeks, worked up to 10mg. Feeling apathetic, does this go away?

Tahnks: 0)

<{POST_SNAPBACK}>

It hasn't gone away for me and I've been on Lexapro for approx. 3 months now.  I've read that Lexapro induced apathy is the number one complaint doctors hear with regard to this med.

Link to comment
Share on other sites

I don't remember how the Lex was, few horses back on the med-go-round, but I HAD to lower my dosage of Zoloft due to apathy and no motivation except to maybe stare.  And that even sucked.

I was on it for seven months and increased it at 5 months, due to "depression".

I wasn't depressed.  I was overmedicated. ;)

Just to warn you, I'm on Topamax, and if you think that's going to alleviate apathy, read the PI sheets and the AC forum.  Dopification.  Well, maybe that's not apathy, just complete empty-mindedness where sometimes you honestly want to reach into your brain to make sure its still there.

YMMV.  Good luck!

JBella

Link to comment
Share on other sites

I was apathetic for a while on Prozac, which was a big improvement, actually. Then, when I started to take Adderal for my ADD, the apathy went away. Perhaps it would have anyway. Then I started to have occasional episodes of singing in the car, which would have been an environmental disaster, had I opened the windows. Not sure if this relates to Lexapro.

Link to comment
Share on other sites

Hi, been on lexapro 6 weeks, worked up to 10mg. Feeling apathetic, does this go away?

Tahnks: 0)

<{POST_SNAPBACK}>

Most likely,  no. I've had this problem too (as well as physical fatigue) on 20mg Lexapro. Here is what I've figured out from reading pubmed abstracts. Warning: it's a bit technical.

Researchers think that SSRI-induced apathy/fatigue may be caused by central noradrenaline (NA) downregulation. This is due to increased cortical serotonin activity inhibiting the locus coreulus, the nucleus of the NA system. Studies on rats show that long-term SSRI use leads to decreased NA activity, which is likely part of the therapeutic effect. So it's not a transient side effect but a long-term brain adaptation, unfortunately.

It seems to be a "Goldilocks" situation. You don't want too much NA, as it causes anxiety and depression. But too little NA leads to apathy and  fatigue. There are a number of options, in order of preference

1. Decrease dose. Not an option if you're already taking the minimal therapeutic dose though

2. Change to a SSRI with weak NARI effect such as Prozac or Paxil.

3. Change to a MRI such as Effexor or Cymbalta

4. Augment with a purely noradrenergic agent, such as a NARI or a sympathomimetic

Another thing that works for me is taking occasional "drug holidays" when the fatigue and apathy become overwhelming. I'm careful to keep it to one or two days maximum to avoid withdrawal and relapse.

If you are finding it debilitating you definitely should talk to your doctor. Apathy is a serious side effect that you shouldn't have to put up with.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...